With six million people using insulin in the United States, the incidence of too much or too little insulin is a common, life-threatening occurrence.

You are at the jobsite working on a 12 foot high scaffold.  Your co-worker suddenly becomes disoriented and starts climbing over the guardrails.

Do you know what to do?

 

What is a Diabetic Emergency?

 

Hyperglycemia

(high blood sugar)

The symptoms of hyperglycemia (high BS) are rapid, heavy breathing, vomiting, drowsiness, abdominal pain, sweet-smelling breath, frequent urination and in severe cases, unconsciousness.

If the person having these symptoms is conscious and can swallow, give him/her something to drink that contains no sugar in order to prevent dehydration. Take him to a hospital immediately. If this is impossible, call the local emergency services.

 

Hypoglycemia

(low blood sugar)

The symptoms of hypoglycemia (low BS) are excessive hunger, disorientation, aggressive behavior, pale, clammy skin and possible unconsciousness.

If the person having these symptoms is conscious and can swallow, give them 15 to 20 grams of a fast-acting carbohydrate such as glucose tablets, fruit juice, soft drinks (not diet), or sugary candy such as licorice. Fast-acting carbohydrates are foods that are easily converted to sugar in the body. If someone is unconscious from low blood sugar, don’t attempt to give him anything to eat or drink. Rather, take him to the nearest emergency room.

 

Recognition and Taking Action

Knowing if a person has diabetes is crucial. Often, individuals with diabetes wear or carry an I.D., such as a bracelet, to alert first-aid providers of their condition.

 

A simple deduction process will almost certainly reveal a correct action plan for first-aid. If the person is conscious ask:

  • Have you eaten recently, if so what?
  • Have you been active?
  • When was your last dose of insulin?
  • Have taken any medications today?
  • Do you have a new medication?
  • Do you have a glucometer? If so, assist a conscious and compliant person with checking their blood glucose.

 

If you are unsure whether a person is hyper – or hypoglycemic, give them a sugary drink anyway. The added sugar can do no harm to someone who is hyperglycemic.

 

Best practice is to get someone in this condition to professional medical care as soon as possible. Diabetic comas are potentially life threatening.

Download a PDF of this Toolbox Talks